Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Lake Charles, LA

May 5, 2006Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2006, 12:19 PM CDT for Avoyelles Parish, Louisiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 12:19 PM CDT (17:19 UTC)
Expired
May 5, 2006, 1:00 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Avoyelles Parish, LA

What was reported inside it

TimeReportWhereRemark
May 5, 12:30 PM CDTHAIL 0.75Bordelonville, LAGROCERY STORE CLERK ESTIMATED THE HAIL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2479 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 051719
SVRLCH
LAC009-051800-
/O.NEW.KLCH.SV.W.0037.060505T1719Z-060505T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1219 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA

* UNTIL 100 PM CDT

* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6      
  MILES NORTHEAST OF BORDELONVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   MANSURA BY 1225 PM CDT
   BORDELONVILLE BY 1230 PM CDT
   MOREAUVILLE...COTTONPORT AND EVERGREEN BY 1235 PM CDT
   HAMBURG BY 1240 PM CDT
   PLAUCHEVILLE BY 1245 PM CDT
   DUPONT BY 1255 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3125 9193 3111 9213 3087 9223 3087 9182
      3108 9173 3120 9169 3130 9192

$$
1 follow-up statement
000 
WWUS54 KLCH 051747
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1246 PM CDT FRI MAY 5 2006

LAC009-051800-
/O.CON.KLCH.SV.W.0037.000000T0000Z-060505T1800Z/
AVOYELLES LA-
1246 PM CDT FRI MAY 5 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM CDT FOR
AVOYELLES PARISH...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BORDELONVILLE..MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN THIS AREA SHOULD REMAIN INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3125 9193 3111 9213 3087 9223 3087 9182
      3108 9173 3120 9169 3130 9192

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:47 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 5, 9:47 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 AM CDT FRI MAY 5 2006

.UPDATE...
THE MORNING RAOB DEPICTS AN ADVECTION INVERSION AROUND 3300 FT,
SEPARATING RICH GULF AIR BELOW FROM DRIER TEXAS AIR ABOVE. COMPARING
THIS SOUNDING WITH THE THURSDAY MORNING SOUNDING REVEALS AN INCREASE
IN MOISTURE IN THE MIDTROPOSPHERE (ABOUT 20 PERCENT) AND, A SLIGHT
LOWERING THE ADVECTION INVERSION. THE MAX-PARCEL (OR MIXED LAYER)
CAPE IS AROUND 3300 J PER KG, WITH A RATHER HIGH LFC AT 5000 FT.

SHOWERS AND THUNDERSTORMS SEEM LIKELY TODAY, AS THE COOL NEBRASKA
HIGH TRANSLATES SOUTH INTO KANSAS, THUS PUSHING THE NORTHERN
LOUISIANA STATIONARY FRONT SOUTH AND CLOSER TO CENTRAL LOUISIANA.
THIS SOUTHWARD TRANSLATION (AND CONSEQUENT VERTICAL DISPLACEMENT OF
THE LOWER TROPOSPHERE ACROSS THE FORECAST AREA) WILL RELEASE THE
BOTTLED-UP CAPE. BECAUSE THE LFC IS RATHER HIGH, SMALL HAIL SEEMS
TO BE THE PRIMARY THREAT AT THIS TIME.

AT THIS TIME, THE ZONE PACKAGE IS ON TARGET.

TRARES

&&

.PREV DISCUSSION... (ISSUED 348 AM CDT FRI MAY 5 2006)

DISCUSSION...
SATELLITE IMAGERY INDICATING STORMS OVER SOUTH-CENTRAL TEXAS HAVE
WEAKENED AS THEY PROGRESSED SLOWLY EASTWARD. STRONGEST STORMS HAVE
MOVED SOUTHEAST TOWARD THE MIDDLE TEXAS COAST RATHER THAN EASTWARD
TOWARDS OUR AREA.

AREA RADAR MOSAIC IS HINTING OF AN OUTFLOW BOUNDARY CURVING FROM
NORTH-CENTRAL TEXAS CLOCKWISE THROUGH THE LUFKIN TEXAS AREA TO
NORTH OF STORMS APPROACHING MIDDLE TEXAS COAST. LUCKILY NO
SIGNIFICANT STORMS HAVE DEVELOPED TO OUR WEST IN THAT AREA.

AT MID TO UPPER LEVELS... A SHORT-WAVE TROUGH AXIS MOVING ACROSS
NORTHEAST TEXAS AND EASTERN OKLAHOMA IS PRODUCING CLUSTERS OF
THUNDERSTORMS IN NORTH-CENTRAL AND NORTHEAST LOUISIANA EARLY THIS
MORNING. THIS IMPULSE IS PROGGED TO MOVE ACROSS NORTHERN
LOUISIANA. THE STORMS COULD PUSH AN OUTFLOW BOUNDARY SOUTHWARD
INTO THE CENTRAL OR SOUTHERN LOUISIANA LATER TODAY.

THE SHORTWAVE TROUGH AXIS TO OUT NORTH...WHICH IS SUPPOSED TO MOVE
ACROSS THE SHREVEPORT AREA EARLY THIS AFTERNOON IS SUPPOSED TO
PRODUCE SIGNIFICANT INSTABILITY OVER NORTHERN SECTIONS OF THE
FORECAST AREA TODAY. VERTICAL MOTION SHOULD COMBINE WITH
SUFFICIENT MOISTURE...PRECIPITABLE WATERS WERE MEASURED AT 1.5 TO
1.6 INCHES ACROSS THE REGION YESTERDAY EVENING... TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS NORTHERN PARTS OF
THE AREA TODAY. WEAKER INSTABILITY SOUTH SHOULD PRODUCE SCATTERED
MAINLY AFTERNOON STORMS.

THE SURFACE FRONT TO OUR NORTH IS SUPPOSED TO SAG SOUTH INTO
CENTRAL LOUISIANA AND INTERIOR SOUTHEAST TEXAS AT SUNSET THIS
EVENING. MID TO UPPER LEVEL PROGS SHOW ANOTHER SHORT-WAVE TROUGH
AXIS MOVING INTO SOUTHEAST TEXAS LATE TONIGHT. AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD OCCUR ALONG AND SOUTH OF THE
FRONT AS THIS UPPER LEVEL DISTURBANCE APPROACHES TONIGHT.

THE FRONT IS NOT SUPPOSED TO MOVE MUCH SATURDAY AND SHOULD FOCUS
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
AREA...ESPECIALLY SATURDAY AFTERNOON WHEN AFTERNOON HEATING WILL
CONTRIBUTE TO INSTABILITY.

SCATTERED STORMS ARE EXPECTED SATURDAY NIGHT WHEN A WAVE IS
SUPPOSED TO DEVELOP ON THE FRONT. THE WAVE COULD MOVE FROM WEST-
CENTRAL INTO NORTHEAST LOUISIANA SATURDAY NIGHT AND DRAG THE FRONT
SOUTHEAST ACROSS THE FORECASTS AREA SUNDAY. THIS SHOULD PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
INTO SUNDAY.

DRIER CONDITIONS WILL PREVAIL BEHIND THE FRONT THOUGH WIDELY
SCATTERED TO SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED MONDAY THROUGH THURSDAY6.

AVIATION...MAINLY VFR THIS MORNING BUT SOME LIGHT FOG IN THE BPT
AREA EARLY THIS MORNING. CHANCE OF TRW MAINLY THIS AFTERNOON.

MARINE...
WINDS SHOULD CONTINUE ON THE LIGHT SIDE AT LEAST FOR THE SHORT
TERM...OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 5, 5:23 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT FRI MAY 5 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-061030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
523 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY DURING THE AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE
EXPECTED AND A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONT IS EXPECTED TO MOVE SOUTH INTO CENTRAL LOUISIANA AND
INTERIOR SOUTHEAST TEXAS SATURDAY. THE FRONT SHOULD MOVE THROUGH
INTO SOUTHEAST LOUISIANA OR WEAKEN SUNDAY NIGHT INTO MONDAY. AN
APPROACHING UPPER LEVEL DISTURBANCE WILL MAKE SEVERE STORMS
POSSIBLE SATURDAY. CHANCES OF THUNDERSTORMS WILL DIMINISH
SIGNIFICANTLY AFTER THE FRONT MOVES OUT TO THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...
IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM
SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION
AND WARNING LATER TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, May 5, 11:45 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1145 AM CDT FRI MAY 5 2006

LAZ041>045-051>055-TXZ215-216-060000-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON-
ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
1145 AM CDT FRI MAY 5 2006

...TROPICAL FUNNEL CLOUDS POSSIBLE...

AT 1140 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
A FUNNEL CLOUD NEAR BALDWIN IN ST. MARY PARISH.

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT
AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE
COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING
WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:22 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Martin27 min
May 5, 4:32 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry44 min
May 5, 4:34 PM CDTSevere Thunderstorm WarningLCHVernon56 min
May 5, 5:16 PM CDTSevere Thunderstorm WarningLCHRapides12 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningLCHAllen64 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLCHCalcasieu67 min
May 5, 6:25 PM CDTSevere Thunderstorm WarningLCHJefferson Davis65 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLCHCalcasieu65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.